Inhalants can be defined as commercially produced chemicals that are inhaled into the body to produce psychoactive (mind-altering) and often adverse effects.
Inhalants are aerosols, solvents, and cleaners. Examples include cleaning fluids, hair sprays, paints, cooking sprays, nail polish, and anesthetics such as halothane and nitrous oxide, which is often referred to as laughing gas. Also abused are amyl nitrite and butyl nitrite. Amyl nitrite is a clear, yellow liquid that is sold in a cloth-covered, sealed bulb. When the bulb is broken, it makes a snapping sound; thus, amyl nitrite is nicknamed “snappers” or “poppers”. Amyl nitrite is medically used for heart patients because it dilates the blood vessels and makes the heart beat faster.Order now
It can, therefore, be classified as a stimulant. Butyl nitrite is packaged in small bottles and sold under many names such as “locker room” and “rush”. It is also classified as a stimulant, and like amyl nitrite, it produces a “high” that lasts from a few seconds to several minutes. The immediate effects include decreased blood pressure, followed by an increased heart rate, flushed face and neck, dizziness, and headache. Inhalant abuse is on the rise among young people, especially between the ages of 7 and 17.
This is because inhalants are readily available and inexpensive. In fact, kids in the 7th grade are more likely to use inhalants than seniors in high school. Children can unintentionally misuse inhalant products that are often found around the house. Parents should see that these substances, like paints, medicines, and hairsprays, are kept away from young children.
Inhalant abuse may result in losing touch with one’s surroundings, a loss of self-control, violent behavior, unconsciousness, nausea, vomiting, violent choking, and even death. This is a high risk of sudden death from spray inhalation. These sprays can interfere with breathing, or they can produce heartbeats (arrhythmia’s) leading to heart failure and death by suffocation. The inhalants displace the oxygen in the lungs and depress the central nervous system so much that breathing slows down until it stops.
Most of these deaths have been associated with the propellants used in aerosol sprays. Death from inhalants is usually caused by a very high concentration of inhalant fumes. Deliberately inhaling from a paper bag significantly increases the probability of suffocation. It is recommended that when using aerosol or volatile (vaporous) products for legitimate purposes, such as painting and cleaning, one should do so in a well-ventilated room or outdoors.
Many people believe that inhalant abuse is not a serious concern. They believe that inhalant abuse is an “inner city problem” that will never hit their home. Inhalant abuse, however, is widely abused by kids no matter their location. This is because the products that can be sniffed to get high can be found in every household and every store. They are inexpensive and accessible, easy to conceal, legal, and users don’t realize how dangerous inhalants can be.
Inhalants are most commonly abused among preteens and young teens, with use generally decreasing as they become older. 5. 6% of 8th graders report using inhalants within a 30-day period, compared to 2. 7% of 12th graders. Boys use inhalants more than girls do, but this gap is narrowing rapidly.
Parents should learn the signs and symptoms of inhalant abuse to explain to their child the dangers involved with inhalant abuse. Signs include: red, glassy or watery eyes; slow, thick slurred speech; disorientation; general drunken appearance; complaints of headaches and nausea; chemical odor on the body or clothes; chemical odor in the room; staggering gait and uncoordination; inflamed nose, nosebleeds, and rashes around the nose and mouth; loss of appetite; paint on hands or around mouth; if cans of aerosol whipped cream don’t foam; if your air conditioner doesn’t work. Long term effects of inhalant abuse include: weight loss, nosebleeds, bad breath, fatigue, electrolyte imbalance, permanent damage to the nervous system, damage to the liver, kidneys, blood, and bone marrow, hostility, paranoia, and forgetfulness. Death can occur from sniffing highly concentrated amounts of aerosol sprays, and death can occur for a first time user.
A child may be abusing inhalants if any of these signs resemble your child’s behavior. The following are basic facts regarding inhalants taken from an inhalant abuse web site:1. High concentrations of non-aerosol inhalants can cause death by displacing oxygen in the lungs and causing suffocation. 2. Other inhalants produce suffocation by depressing the central nervous system so much that breathing slows down.
3. Mixing inhalants with depressants can cause overdose, unconsciousness, coma, and death. 4. Accidental death can occur and abusers can suffocate if they are using bags. 5.
Using inhalants can hurt a child’s development, keep them from becoming responsible, productive adults, teach them to run from their problems, and is not a positive behavior. 6. In the mid-1970’s, there was a mini-epidemic of paralysis in Florida when a manufacturing company substituted a chemical in a solvent that was a popularly abused inhalant. 7. Kids who are abusing solvents are sick and complain of headaches, upset stomachs, and lack of energy. If you know someone who is huffing and appears in a state of crisis, then the best thing to do is to remain calm and seek help.
The huffer may become violent, experience hallucinations or suffer heart dysfunction, which can cause Sudden Sniffing Death Syndrome. Make certain that the room is well ventilated and call EMS. If the person is not breathing, then administer CPR. Once recovered, seek professional treatment and counseling.
Inhalant abuse can be treated, but treatment facilities for inhalant users are rare and difficult to locate. Users often suffer withdrawal symptoms such as nausea, hallucinations, excessive sweating, muscle cramps, headaches, hand tremors, and chills. Users suffer a high rate of relapse, and they require thirty to forty days or more of detoxification. If you or someone that you know are abusing inhalants or need advice about inhalants, you can contact the National Inhalant Prevention Coalition at 1-800-269-4237 for information on treatment centers and facts on inhalantsIt is never too early for parents to teach their children about inhalants. Inhalant use starts as early as elementary school and is considered a gateway to further substance abuse.
Parents often do not realize the harmful effects associated with inhalant abuse, and they do not educate their children until it is too late. Inhalants are not drugs. They are poisons are toxins found in homes and should freely be discussed as such.